ART Initiation Linked to Weight Gain in Patients With HIV
In a new study, a team of investigators looked at data from a clinical trial testing 3 different ART regimens in order to determine the factors that can lead to enlarging waistlines in patients with HIV.
One of the potential adverse effects of taking antiretroviral therapy (ART) drugs can be weight gain. In a new study, a team of investigators looked at data from a clinical trial testing 3 different ART regimens in order to determine the factors that can lead to enlarging waistlines in patients with HIV.
The investigators, from the University of California Los Angeles, Emory School of Medicine in Atlanta, and other institutions, examined the results from a trial in which more than 1800 participants were randomized to receive tenofovir disoproxil fumarate/emtricitabine with either raltegravir (RAL), atazanavir/ritonavir (ATV/r), or darunavir/ritonavir (DRV/r). The participants, three-quarters of whom were male, were followed for nearly 2 years after beginning the regimens. The average waist circumference at baseline was 90.6 centimeters, which had grow n by 3.4 centimeters at 96 weeks.
All gains were not equal, however. Those in the RAL arm of the trial had an average waist size of 90.7 centimeters at baseline, which increased 4 centimeters by week 96. The participants taking ATV/r started with an average waist size of 91.2 centimeters, with an increase of 3.3 centimeters at 96 weeks. The participants who took DRV/r were comparatively the slimmest, with an average beginning waist measurement of 89.9 centimeters and an increase of 2.8 centimeters 96 weeks later.
“Results from this study indicated that ART initiation was associated with increases in [waist circumference],” the investigators wrote. “These increases were more pronounced with the RAL-based regimen relative to DRV/r, and the strength depended on sex and race/ethnicity.”
A version of this article was originally published by our sister publication Contagion. Visit ContagionLive.com to view the full article.